Indiana, 2013

Flooding in Indiana, September 19, 2013

September 19, 2013 · NWS IND · 2 events in 2 counties and zones

The most significant rainfall of the month occurred on the 19th. Much of Indiana received one-half to nearly 3 inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The most significant rainfall of the month occurred on the 19th. Much of Indiana received one-half to nearly 3 inches of rainfall. Precipitation totals in portions of northwest Indiana exceeded 4 inches. Some of the heavier rain caused minor flooding issues in some areas on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 19, 5:55 AM EST, 0 minutes earlier.

Area forecast discussion, Sep 19, 5:55 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 AM EDT THU SEP 19 2013

.UPDATE...

THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 355 AM EDT THU SEP 19 2013

AN UPPER RIDGE WILL BE ACROSS CENTRAL INDIANA THROUGH THIS EVENING
AS WARM MOIST AND UNSTABLE AIR MOVES IN FROM THE SOUTH ON THE BACK
SIDE OF SURFACE HIGH PRESSURE ACROSS THE EASTERN STATES. THERE IS A
CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING AS WEAK
WAVES MOVE OVERTOP THE RIDGE AND THE ATMOSPHERE BECOMES VERY
UNSTABLE. THUNDERSTORMS WILL BECOME WIDESPREAD FRIDAY AND FRIDAY
NIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA FRIDAY
NIGHT. THERE COULD BE A FEW LINGERING MORNING THUNDERSTORMS SATURDAY
MORNING ACROSS SOUTHEASTERN PARTS OF CENTRAL INDIANA.
OTHERWISE...HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ALLOW FOR
COOLER TEMPERATURES AND DRY WEATHER THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /TODAY AND TONIGHT/...

ISSUED AT 655 AM EDT THU SEP 19 2013

CONTINUED LIKELY POPS THROUGH 9 AM AND EXTENDED THE LIKELY POPS
SOUTHWARD TO AROUND A SEYMOUR TO CLINTON LINE.

PREVIOUS DISCUSSION FOLLOWS...

RAISED POPS TO LIKELY TO OCCASIONAL ACROSS OUR NORTHEASTERN HALF OF
COUNTIES THROUGH 11Z PER RADAR TRENDS. RADAR WAS SHOWING AN AREA OF
HEAVY RAIN PRODUCING STORMS MOVING INTO SOUTHERN PARTS OF
MADISON...HAMILTON AND BOONE COUNTIES.

PREVIOUS DISCUSSION FOLLOWS...

CHALLENGES TODAY WILL BE POPS...CLOUD COVER AND RESULTANT
TEMPERATURES AS UPPER RIDGE SETTLES ACROSS THE GREAT LAKES AND OHIO
VALLEY...AND A WARM FRONT MOVES NORTHEAST OF THE FORECAST AREA.

TORRENTIAL RAIN PRODUCING THUNDERSTORM WERE DROPPING SOUTHEAST WITH
THE LEADING EDGE FROM AROUND LAFAYETTE TO TIPTON NEAR THE PREVIOUSLY
MENTIONED WARM FRONT. DUAL POLAR RADAR WAS ESTIMATING OVER 2 INCHES
OF RAIN FELL IN AN HOUR ACROSS PARTS OF CARROLL COUNTY WHICH
PROMPTED A FLOOD ADVISORY THERE THROUGH 7 AM. WITH PRECIPITABLE
WATER VALUES FROM 1.5 TO 2 INCHES AND THE EARLY OVERNIGHT
SOAKERS...WILL MENTION HEAVY RAIN THREAT THE IN HAZARDOUS WEATHER
OUTLOOK AND WEATHER STORY. OTHERWISE...ADDITIONAL WEAKER ACTIVITY
WAS APPROACHING OUR WESTERN BORDER ACROSS EAST CENTRAL ILLINOIS.
BASED ON RADAR TRENDS...WILL GO WITH HIGHEST POPS NORTHEAST THIS
MORNING AND INTRODUCE CHANCE POPS ELSEWHERE. SHOULD BE PRETTY SOLID
CLOUD COVER FROM REMNANTS OF CURRENT ACTIVITY THROUGH MID DAY OR SO.
THEN...WITH THE RIDGE OVER THE AREA AND WARM FRONT TO THE
NORTHEAST...SHOULD SEE A FEW BREAKS IN THE CLOUDS THIS AFTERNOON
WHICH SHOULD ALLOW TEMPERATURES TO REACH THE LOWER 80S EAST AND MID
80S WEST PER CONSALL. MEANWHILE...COMBINATION OF THE ABOVE NORMAL
TEMPERATURES AND DEW POINTS IN THE UPPER 60S SHOULD ALLOW CAPES TO
INCREASE TO 1000 J/KG OR SO DURING THE AFTERNOON. WITH LITTLE IN THE
WAY OF FORCING AND THE RIDGE OVERHEAD...WILL ONLY GO WITH SMALL
CHANCE POPS THIS AFTERNOON THROUGH THIS EVENING. THEN...850 MILLIBAR
JET FROM 25 TO 30 KNOTS WILL SETUP ACROSS OUR NORTHWESTERN COUNTIES
TOWARDS MORNING AS THE UPPER RIDGE SHIFTS EAST...VIGOROUS UPPER
TROUGH MOVES INTO THE UPPER MIDWEST AND A COLD FRONT MOVES TO LAKE
SUPERIOR AND JUST NORTHWEST OF ST. LOUIS. THUS...WILL INCREASE POPS
TO LIKELY NORTHWEST BY 12Z AND GOOD CHANCE ELSEWHERE. SIMILAR MOS
AND CONSALL LOOKS GOOD FOR OVERNIGHT LOWS MOSTLY IN THE UPPER 60S
WHICH ARE CLOSE TO LATE AFTERNOON DEW POINTS TODAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
ISSUED AT 355 AM EDT THU SEP 19 2013

MAIN CHALLENGE TO THE SHORT TERM WILL CONTINUE TO BE POPS ALONG WITH
TIMING OF SHOWER ACTIVITY OUT OF THE FORECAST AREA. MODELS ARE NOW
IN GOOD AGREEMENT ON FRONTAL TIMING AND WILL GO WITH A BLEND THAT
SUGGESTS THE APPROACHING STRONG NORTHERN UPPER TROUGH WILL FORCE THE
FRONT TO NEAR LAFAYETTE BY 00Z SATURDAY AND THEN SOUTHEAST OF
CENTRAL INDIANA AFTER 09Z SATURDAY. THE SPC DAY2 OUTLOOK AS THROWN
ROUGHLY OUR SOUTHEASTERN HALF OF THE FORECAST IN A SLIGHT RISK OF
SEVERE WEATHER FOR FRIDAY AFTERNOON AND EVENING. THIS SEEMS
REASONABLE AS THE LOW LEVEL JET WILL BE OVER THIS AREA AFTER 18Z
FRIDAY...AND WITH PLENTY OF WIDESPREAD ACTIVITY EXPECTED ACROSS THE
NORTHWEST HALF OF THE FORECAST AREA DURING THE MORNING AND
AFTERNOON...THAT PART OF THE FORECAST AREA WILL HAVE A HARD TIME
DESTABILIZING AS MUCH AS THE SOUTHEAST. EVEN SOUTHEAST...ONLY
EXPECT AN ISOLATED SEVERE STORM OR TWO WITH MARGINAL SHEAR AND
INSTABILITY. WILL GO WITH OCCASIONAL POPS FRIDAY SPREADING SOUTHEAST
DURING THE AFTERNOON AND NIGHT. WILL LEAVE SMALL CHANCE LINGER
SHOWERS SATURDAY MORNING...OTHERWISE...HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT WHICH WILL BRING DRY WEATHER IN FOR THE REST OF THE
WEEKEND ALONG WITH COOLER TEMPERATURES PER MOS AND MODEL BLEND.

HEAVY RAIN WILL CONTINUE TO BE A THREAT THROUGH FRIDAY NIGHT WITH
PRECIPITABLE WATER VALUES NOT DROPPING MUCH UNTIL OVERNIGHT FRIDAY
NIGHT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 355 AM EDT THU SEP 19 2013

DRY FORECAST THIS PERIOD WITH SEASONABLE TEMPERATURES.

GFS AND ECMWF DEPICT A CUT OFF UPPER LOW MOVING THROUGH THE
APPALACHIANS EARLY IN THE PERIOD WHILE RIDGING ALOFT AND STRONG
SUBSIDENCE OVER THE MISSISSIPPI RIVER VALLEY PROVIDES A NORTHERLY
FLOW OF AIR AS IT SLOWLY BUILDS EAST DURING THE PERIOD.

AS THE RIDGE MOVES EAST OVER INDIANA BY THE MIDDLE OF NEXT
WEEK...TEMPS WILL SLOWLY MODERATE TO SLIGHTLY ABOVE NORMAL AS
RETURN FLOW BEGINS.

&&

.AVIATION /DISCUSSION FOR THE 191200Z TAFS/...
ISSUED AT 633 AM EDT THU SEP 19 2013

ORGANIZED AREA OF CONVECTION CONTINUES TO DROP SOUTHEAST ACROSS THE
CENTRAL SECTIONS OF THE FORECAST AREA...AIDED BY A 25-30KT LOW LEVEL
JET. BASED ON ITS MOVEMENT...APPEARS IT SHOULD BE OUT OF THE KIND
VICINITY BY OR SHORTLY AFTER ISSUANCE TIME. MORE SCATTERED
CONVECTION POSSIBLE NEAR THE TAF SITES THROUGH ABOUT THE MIDDAY
HOURS AS A UPPER WAVE CURRENTLY OVER EASTERN ILLINOIS MOVES THROUGH.
HOWEVER...WITH QUESTIONS REVOLVING AROUND POTENTIAL AND COVERAGE OF
THIS ACTIVITY LATER THIS MORNING...WILL LEAVE OUT AN EXPLICIT
MENTION IN THE FORECAST AT THIS TIME.

OTHERWISE...SOME MVFR VISIBILITY RESTRICTIONS IN LIGHT FOG EXPECTED
TO LIFT BY THE MID MORNING HOURS. AREAS OF CEILINGS AROUND 020-025
EXPECTED THIS MORNING AS WELL...ESPECIALLY AT KLAF/KIND...WITH
CEILINGS GRADUALLY LIFTING INTO A HIGHER DECK BY THIS AFTERNOON AS
WAVE PULLS OFF TO THE EAST.

OUTSIDE OF ANY CONVECTION...SURFACE WINDS GENERALLY AROUND 10 KTS OR
LESS TODAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....JAS
AVIATION...JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 19, 3:09 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 AM EDT THU SEP 19 2013

INZ021-028>031-035>038-043>046-051>053-060-061-067-068-201000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-VIGO-CLAY-OWEN-
SULLIVAN-GREENE-KNOX-DAVIESS-
409 AM EDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE.

HAZARDS: HEAVY RAIN AND LIGHTNING.

TIMING: TODAY AND TONIGHT.

DISCUSSION: THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT
AS WAVES MOVE THROUGH AN UPPER RIDGE AND MOISTURE AND INSTABILITY
INCREASE WITH A SOUTHERLY FLOW AROUND SURFACE HIGH PRESSURE ACROSS
THE EASTERN STATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: A FEW STRONG STORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING.
LIGHTNING...HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WILL BE THREATS.

DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL
INDIANA FRIDAY NIGHT TRIGGERING WIDESPREAD THUNDERSTORMS FRIDAY
AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ039>042-047>049-054>057-062>065-069>072-201000-
HAMILTON-MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
409 AM EDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE.

HAZARDS: HEAVY RAIN AND LIGHTNING.

TIMING: TODAY AND TONIGHT.

DISCUSSION: THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT
AS WAVES MOVE THROUGH AN UPPER RIDGE AND MOISTURE AND INSTABILITY
INCREASE WITH A SOUTHERLY FLOW AROUND SURFACE HIGH PRESSURE ACROSS
THE EASTERN STATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: A FEW SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE
THREATS. LIGHTNING AND HEAVY RAIN WILL ALSO BE THREATS.

DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL
INDIANA FRIDAY NIGHT TRIGGERING WIDESPREAD THUNDERSTORMS FRIDAY
AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FRIDAY AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Local storm report, Sep 19, 5:53 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 AM EDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HEAVY RAIN       INDIANAPOLIS INT'L AIRP 39.72N 86.29W
09/19/2013  M0.98 INCH       MARION             IN   OFFICIAL NWS OBS

&&

DTUCEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Johnson

When
September 19, 5:55 AM EST to 8:00 AM EST
Where
Johnson County, 0.36 mi W of Franklin to 0.33 mi W of Franklin
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.480, -86.057

Minor street flooding was reported in downtown Franklin due to thunderstorm heavy rainfall.

Flood, Hamilton

When
September 19, 9:16 AM EST to 11:00 AM EST
Where
Hamilton County, 2.49 mi SSE of Fishers to 2.47 mi SSE of Fishers
Cause
Heavy Rain
Property damage
$1,000
Reported by
Unknown
Coordinates
39.939, -85.995

Cumberland Park was closed due to flooding from thunderstorm heavy rainfall. This report was received via Twitter.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473781, 473783.